Minnesota, 2012

Flash Flood and Hail in Minnesota, July 2, 2012

July 2, 2012 · NWS DLH · 47 events in 5 counties and zones

A slow-moving warm front across central Minnesota on July 2nd moved through northeast Minnesota during that night. A cluster of severe thunderstorms developed across north-central Minnesota during the early evening of the 2ndand moved east through southern parts of the Iron Range and weakened as it spread into the Duluth area later on that night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A slow-moving warm front across central Minnesota on July 2nd moved through northeast Minnesota during that night. A cluster of severe thunderstorms developed across north-central Minnesota during the early evening of the 2ndand moved east through southern parts of the Iron Range and weakened as it spread into the Duluth area later on that night. Widespread wind damage occurred with numerous downed trees. Thousands of customers were without power; some for many days. A 49 year-old man drowned when the boat he was fishing from on Swan Lake capsized in the high wind and waves. The highest measured gust with the storms was 61 mph at Cass Lake, however, unofficial reports put the wind gusts near 80 mph. The hardest hit area was in northern Cass County and Itasca County, along the U. S. Highway 2 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 2, 5:34 PM CST, 11 minutes earlier.

Area forecast discussion, Jul 2, 5:34 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
634 PM CDT MON JUL 2 2012

.AVIATION...00Z TAFS.
VFR THROUGH THE FORECAST CYCLE. EXPECT TSRA TO CONTINUE TO
DEVELOP/SPREAD ACROSS THE MAJORITY OF THE TAF SITES THIS EVENING.
THE EXCEPTION IS INL WHICH APPEARS TO BE ON THE PERIPHERY FOR ANY
ADDITIONAL STORM DEVELOPMENT. HOWEVER...IFR VSBYS ARE POSSIBLE IN
THE VCNTY OF THE STRONGER STORMS. STORMS WILL DIMINISH BETWEEN 08Z
AND 12Z.

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT MON JUL 2 2012/

SHORT TERM...A WARM FRONT CURRENTLY OVER THE FA WILL LIFT NE INTO
CANADA THIS EVENING AHEAD OF A COLD FRONT MOVING E THROUGH ND
ATTM. EXPECT SHOWERS AND STORMS TO FORM AHEAD OF THE FRONT AND
OVERSPREAD THE FA THROUGH THE EVENING. SEVERE POTENTIAL IS VERY
GOOD WITH DAYTIME HEATING LEADING TO LARGE SBCAPE VALUES
APPROACHING 5000 J/KG IN THE WESTERN FA ACCORDING TO THE LATEST
LAPS DATA. ONLY MADE MINOR CHANGES TO TONIGHT TO RY AND TIME THE
COMPLEX THROUGH THE AREA. WILL MAINTAIN THE HEAT ADVISORY UNTIL
02Z WHEN THE STORMS OVERTURN THE ATMOSPHERE AND REMOVE THE
ADVISORY POTENTIAL.

STORMS MAY LINGER ACROSS NW WI AND THE ARROWHEAD TUESDAY MORNING
AND HAVE LOW POPS IN PLACE AS SHORT WAVE ENERGY APPEARS TO
UNDERCUT THE UPPER RIDGE. BY TUESDAY AFTERNOON...THE SHORT WAVE
MOVES E WITH THE UPPER RIDGE PREVAILING. ATTM...NOT EXPECT HEAT
ADVISORY CRITERIA ON TUESDAY. UPPER LEVEL AND SFC RIDGING WILL
COVER THE FA TUESDAY NIGHT.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
MDLS AGREE THAT ANOMALOUS 50H HEIGHTS WILL RESIDE OVER THE REGION
THROUGHOUT THE PERIOD. EXPECT A CONTINUATION OF WARM/HOT AIR IN SFC
LAYER TO MAKE CONDITIONS QUITE UNCOMFORTABLE WED/THUR. NOT VERY
CONFIDENT WITH CURRENT FCST OF POPS BASED ON LATEST EC AND OVERALL
SYNOPTIC SCALE PATTERN. A SFC COLD FRONT WILL MOVE THROUGH THE CWA
WED NIGHT. THIS BDRY IS FORCED TO SRN MN/IA VICINITY FOR REMAINDER
OF PERIOD AS SFC HIGH PRESSURE MOVES ACROSS SRN SASK/MAN AND INTO
ONTARIO. THE BDRY WILL BE TOPPED BY WARM AIR ALOFT  SO THE IDEA IS
THAT BEST LL CONVERGENCE WILL BE IN A MOSTLY CAPPED ENVIRONMENT.
HERE IN THE DLH CWA...WNW FLOW ALOFT MAY ALLOW MIGRATORY SHORTWAVE
TROFS TO ASSIST IN CONVECTION FROM TIME TO TIME...BEHIND THE FRONT.
PWATS REMAIN QUITE HIGH WED/THUR WITH 1.5" TO 2" VALUES LIKELY. TOO
MANY UNCERTAINTIES REGARDING POTENTIAL OF ADDITIONAL HEAVY RAIN THIS
PERIOD HOWEVER WITH THE SRN EDGE OF WESTERLIES DRAPED OVERHEAD AND
HIGH PWATS...SYNOPTIC SCALE WILL PROMOTE CONVECTIVE CLUSTERS IN THE
CORRIDOR FROM NRN PLAINS INTO UPPER MIDWEST.

AVIATION...18Z TAF ISSUANCE...
VFR WILL PREVAIL THROUGH THE AFTN HRS AS WARM AIR IN MID LVLS
INHIBITS CONVECTION. SOME VCTS NEAR KINL ATTM BUT IT APPEARS THAT
MAY BE IT FOR A WHILE. ALTHOUGH UNCERTAINTY EXISTS IN FCST OF AREAL
COVERAGE/TIMING OF TSTMS...MAIN CORRIDOR OF STORMS IS EXPECTED TO
DEVELOP OVER ND AND PUSH ACROSS MOST OF CWA THIS EVENING. USED TEMPO
FOR LATEST ESTIMATE OF TIMING BUT LATER FCSTS SHOULD BE MONITORED
FOR DEVELOPMENT/MOVEMENT OF CONVECTIVE CLUSTER ONCE IT ENTERS
REGION. AREAS OF BR WITH LOWER VIS LIKELY IN WAKE OF STORMS LATER
THIS EVENING.

&&

.POINT TEMPS/POPS...
DLH  65  90  66  86 /  70  20  10  20
INL  63  89  61  92 /  80  10   0  30
BRD  71  90  69  94 /  70  10  10  30
HYR  72  89  68  93 /  60  30  10  10
ASX  68  88  63  85 /  70  30  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ010-018-025-026-
     033>038.

WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ001>004-006>009.

LS...NONE.
&&

AVIATION...GSF
Hazardous weather outlook, Jul 2, 12:04 PM CST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
104 PM CDT MON JUL 2 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031045-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
104 PM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS OVER THE NORTHLAND THIS
AFTERNOON AND TONIGHT. THE MOST LIKELY TIME WILL BE AFTER 4
PM...THROUGH MIDNIGHT. THE MAIN THREATS WILL BE DAMAGING
WINDS...LARGE HAIL AND HEAVY RAIN. A TORNADO IS ALSO POSSIBLE.
WEST TO NORTHWEST AREAS SUCH AS WALKER THROUGH INTERNATIONAL FALLS WILL
MOST LIKELY SEE THE SEVERE STORMS INITIALLY...WITH THEM MOVING
EAST-SOUTHEAST THROUGH THE REST OF THE NORTHLAND.

THERE IS A HIGH RISK FOR RIP CURRENTS THIS AFTERNOON ALONG THE BEACHES
IN THE TWIN PORTS AREA. SEE THE SURFZONE FORECAST FOR ADDITIONAL DETAILS.

VARIOUS FLOOD WARNINGS REMAIN IN EFFECT ALONG THE MISSISSIPPI
RIVER. SEE THE LATEST FLOOD WARNING STATEMENTS FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TUESDAY OVER ABOUT THE
EASTERN HALF OF THE NORTHLAND. THE STORMS ARE NOT EXPECTED TO BE
SEVERE.

MORE THUNDERSTORMS WILL BE POSSIBLE AT TIMES OVER PORTIONS OF THE
NORTHLAND THROUGH THE REMAINDER OF THE PERIOD. SOME OF THE STORMS
DURING THIS PERIOD COULD BE SEVERE...AND MORE DETAILS WILL BE
ADDED AS WE PROGRESS THROUGH THE WEEK.

IT WILL BE A WARM AND HUMID WEEK...AND HEAT ADVISORIES OR WARNINGS MAY BE
NEEDED FOR PORTIONS OF THE NORTHLAND AS EARLY AS WEDNESDAY. IT
LOOKS LIKE THURSDAY WILL BE THE WARMEST AND MOST HUMID.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS
AFTERNOON INTO TONIGHT.

LSZ121-140>148-031045-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
104 PM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE. SOME OF THE STORMS COULD BE SEVERE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THE PERIOD.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 2, 4:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
559 PM CDT MON JUL 2 2012

MNZ018-022315-
NORTH ITASCA-
559 PM CDT MON JUL 2 2012

...STRONG STORM MOVING THROUGH ITASCA COUNTY...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTH OF GUNN LAKE...MOVING EAST AT 25
MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  BALSAM LAKE...        COON LAKE...          BEAR LAKE...
  ROUND LAKE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4780 9379 4788 9334 4752 9318 4748 9376
      4766 9395 4775 9398

SENGENBERGER
Special weather statement, Jul 2, 5:05 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
605 PM CDT MON JUL 2 2012

MNZ012-019-020-022330-
CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH
SHORE-
605 PM CDT MON JUL 2 2012

...STRONG STORM MOVING ALONG THE NORTH SHORE...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF CASTLE DANGER...MOVING EAST AT
30 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  SPLIT ROCK LIGHTHOUSE STATE PARK...         SILVER BAY...
  FINLAND...            BEAVER BAY...         ILLGEN CITY...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4744 9105 4737 9115 4728 9123 4711 9148
      4708 9155 4702 9163 4696 9175 4703 9187
      4721 9176 4743 9175 4746 9151

SENGENBERGER
Special weather statement, Jul 2, 5:05 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
605 PM CDT MON JUL 2 2012

MNZ011-022330-
NORTH ST. LOUIS-
605 PM CDT MON JUL 2 2012

...STRONG STORMS NEAR CRANE LAKE...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
SAND POINT LAKE TO CUSSON...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  CRANE LAKE BY 615 PM...
  BUYCK BY 620 PM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4842 9245 4835 9246 4824 9237 4825 9229
      4832 9232 4836 9225 4837 9215 4835 9213
      4836 9205 4832 9199 4826 9199 4789 9233
      4811 9291 4844 9260 4845 9252
Special weather statement, Jul 2, 5:19 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
619 PM CDT MON JUL 2 2012

MNZ018-019-022345-
CENTRAL ST. LOUIS-NORTH ITASCA-
619 PM CDT MON JUL 2 2012

...THUNDERSTORMS WITH GUSTY WINDS ACROSS IRON RANGE...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF BEAR
LAKE TO 6 MILES SOUTHEAST OF SIDE LAKE...MOVING EAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  SIDE LAKE BY 630 PM...
  SNAKE TRAIL AND STONY BROOK BY 645 PM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4779 9299 4767 9220 4746 9298 4767 9354
Special weather statement, Jul 2, 5:24 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
624 PM CDT MON JUL 2 2012

MNZ010-018-026-030000-
KOOCHICHING-NORTH ITASCA-SOUTH ITASCA-
624 PM CDT MON JUL 2 2012

...THUNDERSTORMS WITH POSSIBLE HAIL...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALVWOOD TO WIRT TO
NORTH STAR LAKE...MOVING NORTHEAST AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

* THUNDERSTORMS WILL BE NEAR...
  BIGFORK BY 635 PM...
  EFFIE BY 645 PM...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4785 9430 4791 9399 4789 9355 4759 9313
      4745 9366 4774 9408 4770 9443 4771 9443
Special weather statement, Jul 2, 5:42 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
642 PM CDT MON JUL 2 2012

MNZ012-020-030000-
NORTHERN COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
642 PM CDT MON JUL 2 2012

...STRONG STORM ALONG NORTH SHORE...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPLIT ROCK LIGHTHOUSE STATE PARK...MOVING
EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  SILVER BAY...         ILLGEN CITY...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4741 9109 4737 9115 4728 9123 4711 9148
      4708 9154 4709 9157 4734 9158 4744 9110

SENGENBERGER

The radar

The Duluth radar (KDLH), 80 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

38 thunderstorm wind, 8 hail, 1 flash flood. Local standard time, as filed.

Hail, Lake

When
July 2, 5:45 PM CST
Where
Lake County, 1.67 mi SW of Beaver Bay
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
47.250, -91.340

Lots of dime-size hail fell, with a few golf ball size hailstones mixed in. Heavy rain amounted to 0.80 inches.

Hail, Itasca

When
July 2, 6:02 PM CST
Where
Itasca County, 0.46 mi W of Wirt
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
47.730, -93.960

Thunderstorm Wind, Cass

When
July 2, 6:10 PM CST to 6:20 PM CST
Where
Cass County, Cass Lake
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.380, -94.620

Widespread severe tree damage was reported along US 2. Trees were either blown down or leaning toward toward the east and southeast. Minor structural damage was also noted.

Thunderstorm Wind, Cass

When
July 2, 6:20 PM CST
Where
Cass County, Walker
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.100, -94.600

Sporadic wind damage occurred, with a few medium size trees snapped off.

Thunderstorm Wind, Cass

When
July 2, 6:25 PM CST
Where
Cass County, Cass Lake
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.380, -94.620

Widespread severe tree damage was reported along US 2.

Thunderstorm Wind, Cass

When
July 2, 6:25 PM CST
Where
Cass County, 3.42 mi E of Bena to 7.48 mi NE of Bena
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.349, -94.147

Widespread severe wind damage was reported along the eastern shore of Lake Winnibigoshish.

Thunderstorm Wind, Cass

When
July 2, 6:25 PM CST
Where
Cass County, Whipholt
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.050, -94.380

Sporadic wind damage occurred, with a few medium size trees and large branches snapped off.

Thunderstorm Wind, Cass

When
July 2, 6:40 PM CST
Where
Cass County, Longville
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.980, -94.200

Sporadic wind damage occurred, with a few large trees blown down and large branches snapped off.

Thunderstorm Wind, Itasca

When
July 2, 6:40 PM CST
Where
Itasca County, Ball Club
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.330, -93.950

Widespread wind damage occurred.

Thunderstorm Wind, Cass

When
July 2, 6:45 PM CST to 6:50 PM CST
Where
Cass County, 1 mi E of Remer
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.070, -93.909

One large tree was brought down.

Thunderstorm Wind, Itasca

When
July 2, 6:45 PM CST to 6:50 PM CST
Where
Itasca County, Deer River
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.330, -93.800

Widespread wind damage occurred.

Thunderstorm Wind, Itasca

When
July 2, 6:51 PM CST
Where
Itasca County, 1.99 mi ESE of Mack
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.560, -93.740

Trees were blown down at the intersection of County Highway 35 and Route 6.

Thunderstorm Wind, Itasca

When
July 2, 6:55 PM CST
Where
Itasca County, Cohasset
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.270, -93.630

Widespread wind damage occurred.

Thunderstorm Wind, Itasca

When
July 2, 6:56 PM CST
Where
Itasca County, 1.16 mi NW of Deer River Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.360, -93.820

Trees were blown down across Highway 46.

Hail, St. Louis

When
July 2, 7:00 PM CST
Where
St. Louis County, 0.83 mi SW of Elcor
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.490, -92.460

Thunderstorm Wind, Itasca

When
July 2, 7:00 PM CST
Where
Itasca County, 2.8 mi S of Marcell
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.560, -93.690

Trees were blown down at a campground south of town.

Thunderstorm Wind, Itasca

When
July 2, 7:00 PM CST
Where
Itasca County, 8.09 mi NNW of Bovey
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.400, -93.520

Many trees and power lines were blown down.

Thunderstorm Wind, Itasca

When
July 2, 7:00 PM CST to 7:10 PM CST
Where
Itasca County, 13 mi NNE of Grand Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.424, -93.424

Widespread severe wind damage occurred. Many roads were closed and impassable because they were blocked by fallen trees.

Thunderstorm Wind, Itasca

When
July 2, 7:00 PM CST
Where
Itasca County, Grand Rapids
Measured
56 kt (64 mph) estimated gust
Property damage
$200,000
Reported by
NWS Employee
Coordinates
47.250, -93.530

Many streets and roads were impassable and closed due to downed large trees and power lines. Extensive street flooding also took place.

Flash Flood, Itasca

When
July 2, 7:00 PM CST
Where
Itasca County, 2.31 mi W of Grand Rapids to 0.59 mi WNW of (Gpz)grand Rapids Ar
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
47.255, -93.579

Widespread street flooding and some roads were under water throughout the Grand Rapids area.

Thunderstorm Wind, Cass

When
July 2, 7:01 PM CST
Where
Cass County, 3.99 mi ENE of Cass Lake
Measured
53 kt (61 mph) measured gust
Reported by
Park/Forest Service
Coordinates
47.400, -94.540

Hail, St. Louis

When
July 2, 7:03 PM CST
Where
St. Louis County, Mountain Iron
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
47.530, -92.630

Hail, St. Louis

When
July 2, 7:05 PM CST
Where
St. Louis County, 0.93 mi E of Virginia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.520, -92.510

Thunderstorm Wind, Itasca

When
July 2, 7:05 PM CST to 7:15 PM CST
Where
Itasca County, Grand Rapids to Warba
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.250, -93.530

Widespread severe wind damage occurred, with many large trees uprooted and power lines down along 20 miles of US 2. Sustained winds were well over 60 mph.

Thunderstorm Wind, Aitkin

When
July 2, 7:05 PM CST to 7:10 PM CST
Where
Aitkin County, Hill City to Swatara
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.980, -93.580

Branches were blown down along MN 200 and US 169.

Thunderstorm Wind, Itasca

When
July 2, 7:10 PM CST
Where
Itasca County, 0.69 mi N of Grand Rapids Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.230, -93.520

Trees fell on cars across the downtown area.

Thunderstorm Wind, Itasca

When
July 2, 7:10 PM CST
Where
Itasca County, 0.69 mi N of (Gpz)grand Rapids Ar
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
47.210, -93.520

Hail, St. Louis

When
July 2, 7:12 PM CST
Where
St. Louis County, 0.83 mi SW of Elcor
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.490, -92.460

Thunderstorm Wind, Itasca

When
July 2, 7:12 PM CST
Where
Itasca County, 1.46 mi NNW of Blackberry
Measured
70 kt (81 mph) measured gust
Reported by
NWS Employee
Coordinates
47.200, -93.410

Large trees were blown down across roads. This event, 70 knot (81 mph) hurricane force winds received widespread mention throughout numerous newspaper and news-letter articles throughout northeast Minnesota.

Thunderstorm Wind, Itasca

When
July 2, 7:12 PM CST
Where
Itasca County, 1.17 mi SE of Grand Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.240, -93.510

More than a dozen trees, each 8 inches in diameter, were blown down.

Hail, St. Louis

When
July 2, 7:13 PM CST
Where
St. Louis County, 0.83 mi SW of Elcor
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
47.490, -92.460

The hail fell at Gilbert Campground.

Thunderstorm Wind, Itasca

When
July 2, 7:14 PM CST
Where
Itasca County, 0.84 mi SE of Cohasset
Measured
52 kt (60 mph) measured sustained
Reported by
Trained Spotter
Coordinates
47.260, -93.620

Blown down trees measured 2 feet diameter at breast height.

Thunderstorm Wind, Itasca

When
July 2, 7:14 PM CST
Where
Itasca County, 0.47 mi W of Keewatin
Measured
60 kt (69 mph) estimated sustained
Reported by
Trained Spotter
Coordinates
47.400, -93.090

Many trees and power lines were blown down throughout town. Winds estimated to be in excess of 60 mph were reported by the state fire marshal in town.

Thunderstorm Wind, Itasca

When
July 2, 7:14 PM CST
Where
Itasca County, Nashwauk
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.380, -93.170

Large trees were blown down and metal roofs were torn off. Items for the July 4th festivities were blown all across the main street in town.

Hail, St. Louis

When
July 2, 7:15 PM CST
Where
St. Louis County, 0.83 mi SW of Elcor
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
47.490, -92.460

Hail fell across downtown Gilbert. The storm also resulted in measured 54 mph winds and a rainfall of 1.88 inches. The storm continued between 8 and 10 PM CDT.

Thunderstorm Wind, Itasca

When
July 2, 7:15 PM CST
Where
Itasca County, 0.84 mi SE of Cohasset
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.260, -93.620

Large trees were snapped off in the middle. Some minor inundation was also reported.

Thunderstorm Wind, Itasca

When
July 2, 7:17 PM CST
Where
Itasca County, 0.47 mi E of Ball Club
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.330, -93.940

Numerous trees were blown down along the northwest side of Ball Club Lake. Some of the trees were 30 inches in diameter.

Thunderstorm Wind, Itasca

When
July 2, 7:20 PM CST
Where
Itasca County, 2.86 mi S of Pengilly
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
47.289, -93.198

Roy Jasper Flug of Goodland MN, drowned when the boat he was fishing from on Swan Lake capsized in the high wind and waves that developed due to the thunderstorms.

Thunderstorm Wind, Itasca

When
July 2, 7:20 PM CST
Where
Itasca County, Pengilly to Keewatin
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.330, -93.200

Widespread severe wind damage occurred, with many large trees uprooted and power lines down along Route 169.

Thunderstorm Wind, St. Louis

When
July 2, 7:25 PM CST to 7:30 PM CST
Where
St. Louis County, Toivola to Meadowlands
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.170, -92.830

Widespread severe wind damage to trees.

Thunderstorm Wind, St. Louis

When
July 2, 7:25 PM CST to 7:30 PM CST
Where
St. Louis County, Floodwood to Meadowlands
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.920, -92.920

There was widespread severe wind damage to trees.

Thunderstorm Wind, Itasca

When
July 2, 7:32 PM CST
Where
Itasca County, 4.77 mi SSW of Grand Rpds Sugar Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.110, -93.700

The top of a 14-inch diameter tree was snapped off near Sugar Lake.

Thunderstorm Wind, St. Louis

When
July 2, 7:35 PM CST
Where
St. Louis County, Hibbing
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.420, -92.950

Widespread wind damage occurred with many trees uprooted and snapped-off.

Thunderstorm Wind, St. Louis

When
July 2, 7:40 PM CST
Where
St. Louis County, 4.18 mi NE of Elmer
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.150, -92.730

Thunderstorm Wind, St. Louis

When
July 2, 7:50 PM CST
Where
St. Louis County, Brookston to Canyon
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.870, -92.600

There was widespread severe wind damage to trees.

Thunderstorm Wind, St. Louis

When
July 2, 8:10 PM CST
Where
St. Louis County, 1.46 mi SSE of Duluth Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.780, -92.120

A large tree was blown down across Central Entrance.

Thunderstorm Wind, St. Louis

When
July 2, 8:10 PM CST
Where
St. Louis County, 0.72 mi WNW of Duluth Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.802, -92.145

Two large trees were brought down just east of Cub Foods and Home Depot.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Itasca2012-07-0249MaleBoatingDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398854, 398856, 400748, 400751, 400749, 400750, 400752, 400753, 400756, 400754, 400757, 398872, 400758, 398874, 398858, 398875, 398932, 400759, 400760, 400762, 398899, 398859, 398861, 400763, 400774, 398878, 398879, 398865, 398888, 398939, 398866, 398885, 398923, 398926, 398871, 398905, 400725, 400745, 400764, 400765, and more.